Alert archive / Texas / River Flood Warnings in 2013

River Flood Warning 9, NWS Houston/Galveston, TX

October 31, 20134 counties in Texas

NWS Houston/Galveston, TX issued this river flood warning at Oct 31, 2013, 9:56 AM CDT for 4 counties in Texas. It took effect at Oct 31, 2013, 1:00 PM CDT. It was in force for 6 days.

The area

The counties it named.

The facts

Issued
Oct 31, 2013, 9:56 AM CDT (14:56 UTC)
In effect from
Oct 31, 2013, 1:00 PM CDT
Expired
Nov 6, 2013, 8:56 AM CST
In force
6 days
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
Moderate

Counties Brazos County, TX, Grimes County, TX, Harris County, TX, Madison County, TX

The radar

The Houston radar (KHGX), 140 km from the middle of the area, began a volume at 14:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Navasota River near Normangee (NGET2). The gauge peaked at 19.53 ft at Nov 2, 2013, 3:00 PM CDT.

actionminormoderatemajor10152010/3111/0111/0211/0311/0411/0511/0611/07
Action stage
12 ft
Minor stage
15 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08110800, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this river flood warning went out at Oct 31, 6:51 AM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Oct 31, 6:51 AM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
651 AM CDT THU OCT 31 2013

.DISCUSSION...
UPDATED AVIATION.

&&

.AVIATION...
LATEST RADAR IMAGES SHOWING SW TO NE ORIENTED LINES OF
THUNDERSTORMS IMPACTING CXO...IAH...HOU...SGR...GLS...AND
LBX...AND MORE OF A STRATIFORM RAIN AT UTS AND CLL. LOOKING AT
COMPOSITES SEE BAND OF RAIN EXTENDING WELL TO THE SOUTHWEST ALL
THE WAY TO MEXICO ADN THIS MOISTURE WILL LIKELY TO CONTINUE TO
STREAM UP THIS WAY TODAY. RAIN CHANCES SHOULD END FROM NORTHWEST
TO SOUTHEAST AS THE DAY GOES ON...ENDING AT CLL AND UTS BY LATE
MORNING...FOR HOUSTON AREA AIRPORTS EARLY AFTERNOON...AND COASTAL
SITES...GLS AND LBX...BY LATE AFTERNOON. DURING RAINY PERIODS
EXPECT PREVAILING SHOWERS AND TEMPO THUNDERSTORMS WITH MAINLY MVFR
CIGS DURING THE HEAVIER RAIN...AND A SCATTERED LOWER CLOUDS WITH
VFR CLOUD BASES DURING LULLS IN THE RAIN. OTHER FEATURE WILL BE
THE GUSTY WINDS IN ADVANCE OF THE FRONT. 46

&&

.PREV DISCUSSION... /ISSUED 423 AM CDT THU OCT 31 2013/

DISCUSSION...
SWATH OF SHRA/TSRA THAT HAS HAMMERED CNTL/N TX OVERNIGHT IS NOW
EDGING SEWD INTO THE REGION. EXPECT INCREASING PRECIP COVERAGE
DURING THE NEXT COUPLE HOURS AS ITS FED BY STRONG ONSHORE FLOW.
OIL RIGS JUST OFFSHORE REPORTING 35-40KT SRLY GUSTS. WON'T TAKE
MUCH FOR SOME OF THESE WINDS TO MIX TO SFC IN INDIVIDUAL STRONGER
CELLS. LLVL SHEAR WILL BE QUITE HIGH THRU MID/LATE MORNING SO WILL
NEED TO KEEP AN EYE OUT FOR SOME LOW TOPPED SPINNERS DESPITE
MARGINAL INSTABILITY. MAIN FCST ISSUE IS RAINFALL HOWEVER. TRAINING
RAINS HAVE PRODUCED SOME 6-10" SWATHS & FLASH FLOODING UPSTREAM.
POSSIBLE OF SOME LOCALIZED SIMILARITIES OCCURRING IN SE TX ESP AS
IT ENCOUNTERS 2.5" PW'S CLOSER TO THE COAST. SHORT-TERM RADAR
TRENDS APPEAR LIKE THE CNTL TX PRECIP MIGHT FINALLY BE PUSHING
SEWD WHICH IS A GOOD SIGN IF IT CONTINUES MOVING...BUT STILL FEEL
WE'LL SEE QUITE A BIT OF FURTHER ENHANCEMENT AS IT NEARS THE HWY
59 AREA (ROUGHLY) & EWD. EXTENDED THE FF WATCH TO THE COAST.

PRECIP WILL TAPER OFF NW-SE THRU THE DAY. STILL THINK PRECIP WILL
END IN TIME FOR THE TRICK-OR-TREATERS.

REINFORCING FRONT PUSHES THRU FRI NIGHT AS UPPER TROF AXIS FINALLY
MOVES EWD. NICE DRY WEEKEND ON TAP WITH SFC/UPPER RIDGE IN
CONTROL. CLOUDS & RAIN CHANCES RETURN EARLY NEXT WEEK AS ONSHORE
WINDS RESUME AND A MESSY SW FLOW ALOFT TAKES SHAPE. SERIES OF
HARD TO TIME DISTURBANCES IN THIS FLOW SHOULD PROVIDE SCT
SHRA/TSRA INTO WED OR THURS WHEN ANOTHER FRONT APPROACHES THE
REGION. 47

MARINE...
WINDS AND SEAS A TAD HIGHER THAN INDICATED BY GUIDANCE
WITH CONDITIONS AT BUOYS SOLIDLY IN SMALL CRAFT ADVISORY
RANGE...WITH SUSTAINED 20 TO 25 KNOTS AND SEAS 6 TO 8 FEET. ELEVATED
PLATFORMS SHOWING WIND GUSTS IN THE 30 TO 40 KNOT RANGE...AN
INDICATION OF HOW HIGH THE WINDS ARE JUST ABOVE THE SURFACE...AND
FEEDING MOISTURE INTO THE FRONT. LOOKING AT MODELS EXPECT WINDS TO
ACTUALLY INCREASE SOME OVER THE NEXT SEVERAL HOURS AS FRONT DRAWS
CLOSER SO HAVE ADDED BAYS TO SMALL CRAFT ADVISORY AREA. REST OF
FORECAST CHANGED VERY LITTLE WITH FRONT SHIFTING OFFSHORE LATE THIS
AFTERNOON...ACCOMPANIED BY BAND OF THUNDERSTORMS...AND SHIFT IN THE
WINDS. ANOTHER FRONT PROGGED TO CROSS THE WATERS FRIDAY NIGHT...WILL
INCREASE OFFSHORE FLOW ONCE AGAIN...LIKELY TO CAUTION AND POSSIBLY
TO ADVISORY LEVELS LATE FRIDAY NIGHT AND SATURDAY. 46

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      79  53  77  52  74 / 100   0   0   0   0
HOUSTON (IAH)              81  56  81  54  76 / 100  10   0   0   0
GALVESTON (GLS)            81  66  78  63  75 / 100  30   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: AUSTIN...BRAZOS...BURLESON...COLORADO...
     GRIMES...HOUSTON...MADISON...MONTGOMERY...POLK...SAN
     JACINTO...TRINITY...WALKER...WALLER...WASHINGTON.

     FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: BRAZORIA...CHAMBERS...FORT BEND...
     GALVESTON...HARRIS...JACKSON...LIBERTY...MATAGORDA...
     WHARTON.

GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT 20 TO 60 NM.

&&
Hazardous weather outlook, Oct 31, 4:41 AM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
441 AM CDT THU OCT 31 2013

TXZ163-164-176>179-195>200-210>214-226-227-235>238-010945-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
441 AM CDT THU OCT 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

.DAY ONE...TODAY AND TONIGHT

A BAND OF SHOWERS AND THUNDERSTORMS WILL BE MOVING INTO THE
REGION THIS MORNING AND EVENTUALLY PUSH OFF THE COAST LATE IN THE
AFTERNOON. UPSTREAM WHERE THE PRECIPITATION HAS BEEN OCCURRING
OVERNIGHT...LOCALIZED SWATHS OF 6 TO 10 INCH RAINFALL ACCUMULATIONS
AND FLASH FLOODING HAVE BEEN OBSERVED. SIMILAR LOCALIZED CONDITIONS
ARE POSSIBLE ACROSS SOUTHEAST TEXAS AS THE RAIN EDGES THROUGH. NOT
EVERYONE WILL SEE THESE EXTREME AMOUNTS BUT THE FLASH FLOOD
POTENTIAL WHERE THESE TRAINING HEAVY RAINS SET UP WILL BE HIGH. A
SECONDARY THREAT THROUGH MID TO LATE MORNING WILL BE ISOLATED
STRONG CELLS CAPABLE OF PRODUCING 30 TO 50 MPH WIND GUSTS OR BRIEF
TORNADOS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY. PLEASE SEND ANY
FLOODING OR SEVERE WEATHER REPORTS TO US VIA TWITTER @NWSHOUSTON.

GMZ330-335-350-355-370-375-010945-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
441 AM CDT THU OCT 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES CONTINUE WITH STRONG ONSHORE WINDS AND
ELEVATED SEAS PREVAILING. WINDS AND SEAS WILL BE HIGHER IN AND
NEAR SCATTERED TO NUMEROUS STORMS. A BAND OF PRECIPITATION IS
EXPECTED TO PUSH OFF THE COAST LATER IN THE AFTERNOON AND EARLY
EVENING IN ASSOCIATION WITH A FRONTAL BOUNDARY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONGER FRONT AND OFFSHORE FLOW IS EXPECTED FRIDAY NIGHT AND
SATURDAY. CAUTION OR ADVISORY FLAGS MAY BE REQUIRED. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 1:50 AM CDTSpecial Weather StatementHGXBurleson40 min
Oct 31, 2:41 AM CDTAreal Flood AdvisoryHGXPolk, San Jacinto, Trinity2 hr
Oct 31, 4:51 AM CDTAreal Flood AdvisoryHGXAustin, Fort Bend, Harris, Montgomery, Waller114 min
Oct 31, 4:55 AM CDTFlash Flood WarningHGXPolk, San Jacinto, Trinity3 hr
Oct 31, 5:59 AM CDTAreal Flood AdvisoryHGXChambers, Harris, Liberty2 hr
Oct 31, 7:07 AM CDTAreal Flood AdvisoryHGXHarris, Montgomery113 min
Oct 31, 8:02 AM CDTAreal Flood AdvisoryHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Liberty118 min
Oct 31, 9:56 AM CDTRiver Flood WarningHGXColorado, Liberty, Polk, Wharton4 days
Oct 31, 9:56 AM CDTRiver Flood WarningHGXBrazos, Burleson, Grimes, Lee, Madison5 days
Oct 31, 10:15 AM CDTAreal Flood AdvisoryHGXBrazoria, Chambers, Fort Bend, Galveston, Harris3 hr
Oct 31, 10:35 AM CDTAreal Flood AdvisoryHGXAustin, Brazoria, Colorado, Fort Bend, Galveston, Harris and 3 more3 hr
Oct 31, 10:49 AM CDTSpecial Marine WarningHGX56 min
Oct 31, 11:02 AM CDTFlash Flood WarningHGXBrazoria, Fort Bend, Galveston, Harris3 hr
Oct 31, 11:13 AM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Matagorda, Wharton3 hr
Oct 31, 11:14 AM CDTRiver Flood WarningHGXLiberty, Polk65 hr
Oct 31, 11:14 AM CDTRiver Flood WarningHGXBurleson, Lee42 hr
Oct 31, 11:27 AM CDTRiver Flood WarningHGXHarris24 hr
Oct 31, 12:06 PM CDTRiver Flood WarningHGXGalveston, Harris22 hr
Oct 31, 12:10 PM CDTAreal Flood AdvisoryHGXWharton3 hr
Oct 31, 12:45 PM CDTRiver Flood WarningHGXGalveston, Harris22 hr
Oct 31, 12:56 PM CDTSpecial Marine WarningHGX2 hr
Oct 31, 1:15 PM CDTRiver Flood WarningHGXHarris21 hr
Oct 31, 2:13 PM CDTSpecial Marine WarningHGX2 hr
Oct 31, 4:20 PM CDTSpecial Marine WarningHGX85 min

Nearby

River Flood Warnings in Texas, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.